Texas, 2018

Hail and Damaging Winds in Texas, May 4, 2018

May 4, 2018 · NWS EWX · 10 events in 6 counties and zones

Thunderstorms formed along a trough ahead of a cold front in the morning hours of May 4th. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a trough ahead of a cold front in the morning hours of May 4th. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 5:39 AM CST, 31 minutes earlier.

Area forecast discussion, May 4, 5:39 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
639 AM CDT Fri May 4 2018

.AVIATION DISCUSSION...
A line of TSRA is moving eastward across the Edwards Plateau and will
be heading towards the I-35 corridor by about 16-18Z. KDRT should see
TSRA ending by mid morning as the cold front moves through there
first and later for I-35 sites. IFR/MVFR changes will be likely
before and during the TSRA passage. TSRA should end for I-35 sites by
mid to late afternoon, after which MVFR is expected to prevail
through the overnight period. Did include TEMPO group for expected
arrival of storms at KSAT/KSSF.

&&

.PREV DISCUSSION... /ISSUED 309 AM CDT Fri May 4 2018/

SHORT TERM (Today through Saturday)...
A complex and challenging short term forecast this morning as the
focus was on the obvious heavy rain potential and what impacts this
may result in over the next 36 hours.

An initial round of convection overnight was sparked by a passing
shortwave which allowed a weak cap to erode and tap into plentiful
instability. This complex even produced an MCV which aided in some
isolated spots receiving around 3-4 inches of rain per radar
estimates near Brackettville. Now that this complex has moved into
the Hill Country and appears to be progressing swiftly northeast, the
focus now shifts to the actual boundary positioned northwest of the
CWA still.

While hi-res models are having quite a bit of difficulty resolving
where convection is taking place both spatially and temporally, the
GFS/ECMWF more or less agree that an area of strong upper level
divergence will develop between now and 15Z, and by the look of radar
trends as of 745Z, it would appear the effects of that divergence are
beginning to take shape. This UL energy is coincident with a
southwest to northeast oriented boundary located just to the
northwest of Val Verde county.

The standout variables at play for today are the very high PWAT
values (exceeding 2" just south of the boundary), aforementioned UL
divergence, and nearly perpendicular 850mb moisture flux into the
boundary (although only about 20-25 kts). While the flow is quite
modest, there should be enough influence from the other variables
mentioned to produce widespread 1-3 inches of rain as this boundary
begins to shift southward and into the CWA. While noted that the hi-
res model suite is performing poorly, the HREF ensemble PMM, HRRR,
and even 00Z NAM12 all bullseye the Hill Country for the highest QPF
values, specifically the Uvalde to western Bexar, to Kerrville, to
Real county and everywhere in between. The uncertainty in amounts is
still quite high, and the stock in some of these outcomes producing
7+ inches doesn't appear likely given the weak moisture flux into the
front noted previously, however, with MUCAPE still over 1000 j/kg,
cannot rule out some isolated amounts of 5-6 inches if any of this
activity gets a convective boost. This will probably result in the
need for a flash flood warning or two at some point but believe the
potential for this should be isolated to the Hill Country and perhaps
the western parts of San Antonio.

A lot of time was spent considering the possibility of a Flash Flood
Watch, but given the uncertainty, the relatively high flash flood
guidance values due to an extended dry period, and the positioning of
the progged highest values avoiding the lower FFG areas in metro
Austin or San Antonio, opted to forego this decision at this time.
However, a short fuse watch may be needed if hi-res guidance
continues to trend upward, the boundary slows, or training of cells
begins to occur.

The bulk of the rain shield should be east of the I-35 corridor by
around midnight tonight and at that point, impact potential should be
decreased substantially as FFG values east of the corridor are quite
high. By Saturday mid-morning, would not be surprised to see the
majority of the CWA rain free as the upper trough continues to speed
up its progged exit.

LONG TERM (Saturday Night through Thursday)...
The long term is rather benign compared to the short term period. As
noted in yesterday's AFD, no notable air mass change is expected
through the next 7 days after today's cold front passage. As a
result, highs each afternoon will likely rise into the mid to upper
80s and eclipsing 90 degrees along the Rio Grande Plains. Continued
to populate the warmer guidance compared to the Superblend values
which decreased temps later in the week. Without significant changes
in moisture, cloud cover, no boundary, nor significant changes in the
synoptic pattern, don't see any reason to bring temps down towards
the late week as it suggested. Only potential concern may be fire
weather related towards late week as afternoon RH values fall into
the 20 percent range in the western zones. But intend on keeping the
HWO clear for the extended period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  60  82  60  87 / 100  50  10   0   0
Austin Bergstrom Intl Airport  75  60  81  57  86 / 100  60  10   0   0
New Braunfels Muni Airport     76  61  81  58  86 / 100  60  10   0   0
Burnet Muni Airport            71  56  80  56  86 / 100  40  10   0   0
Del Rio Intl Airport           81  62  87  62  91 /  80  30  10   0   0
Georgetown Muni Airport        73  58  81  56  85 / 100  50  10   0   0
Hondo Muni Airport             77  61  83  57  87 / 100  60  10   0   0
San Marcos Muni Airport        75  60  82  57  86 / 100  60  10   0   0
La Grange - Fayette Regional   79  63  81  58  86 /  80  60  20   0   0
San Antonio Intl Airport       76  62  82  60  87 / 100  60  10   0   0
Stinson Muni Airport           78  63  82  60  86 / 100  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...TB3
Hazardous weather outlook, May 4, 3:05 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
405 AM CDT Fri May 4 2018

TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
405 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A line of strong storms is expected to move through South Central
Texas throughout the day today. The primary concern with this line
of storms will be heavy rainfall and localized flash flooding,
however hail and gusty straight line winds will be possible as
well. Generally, one to three inches of rainfall are expected, but
isolated amounts of 5 to 6 inches may be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding today
through Friday night.

In the hours before

Special weather statement, May 4, 1:19 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
219 AM CDT FRI MAY 4 2018

TXZ183-040815-
Val Verde TX-
219 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 315 AM CDT...

At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Pumpville, or 19 miles east of Dryden, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pandale and Hackberry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 3029 10176 3029 10098 3021 10099 2998 10176
TIME...MOT...LOC 0719Z 246DEG 29KT 3008 10179

MO
Special weather statement, May 4, 4:39 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 AM CDT FRI MAY 4 2018

TXZ183-184-041130-
Val Verde TX-Edwards TX-
539 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 630 AM CDT...

At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Carta Valley to near Loma
Alta to 16 miles north of Amistad Recreation Area - Long Point.
Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rocksprings, Loma Alta, Carta Valley, Vinegarone, Devils River SNA -
Big Satan and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.

LAT...LON 3013 10019 2991 10016 2963 10044 2970 10097
      2989 10086 3003 10087
TIME...MOT...LOC 1038Z 268DEG 31KT 2998 10072 2991 10071 2974 10089

RUNYEN
Special weather statement, May 4, 6:10 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
710 AM CDT FRI MAY 4 2018

TXZ171-188-041300-
Gillespie TX-Llano TX-
710 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LLANO AND GILLESPIE
COUNTIES UNTIL 800 AM CDT...

At 710 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 16 miles west of Fredericksburg, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Stonewall, Cherry Spring, Enchanted Rock State
Natural Area, Eckert, Tivydale, Crabapple, Doss, Willow City and
Harper.

LAT...LON 3056 9871 3027 9861 3017 9918 3048 9927
      3050 9913 3050 9897 3052 9896
TIME...MOT...LOC 1210Z 255DEG 25KT 3033 9913

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 76 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Real

When
May 4, 6:10 AM CST
Where
Real County, 2.16 mi SSE of Leakey Lewis Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
29.790, -99.770

A thunderstorm produced half dollar size hail north of Leakey.

Hail, Real

When
May 4, 6:12 AM CST
Where
Real County, 2.07 mi S of Leakey Lewis Arpt
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.790, -99.780

A thunderstorm produced half dollar size hail north of Leakey.

Thunderstorm Wind, Real

When
May 4, 6:20 AM CST
Where
Real County, 0.69 mi N of Leakey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.740, -99.750

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree on Hwy 83 approximately one mile north of Leakey.

Thunderstorm Wind, Bandera

When
May 4, 6:30 AM CST
Where
Bandera County, 14.1 mi SW of Vanderpool
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
29.630, -99.570

A thunderstorm produced wind gusts measured at 58 mph on the Lost Maples SNA RAWS.

Hail, Medina

When
May 4, 7:00 AM CST
Where
Medina County, 17.64 mi NNW of Hondo Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.610, -99.280

A thunderstorm produced nickel to quarter size hail south of Tarpley causing damage to trees.

Thunderstorm Wind, Hays

When
May 4, 8:20 AM CST
Where
Hays County, 0.85 mi SSE of Fitzhugh
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.239, -98.024

A thunderstorm produced wind gusts estimated at 80 mph that damaged a rain barn. The structure was essentially a canopy constructed with metal posts and trusses. Part of the metal roof was peeled off the structure and some of the trusses were knocked off the posts.

Thunderstorm Wind, Travis

When
May 4, 8:21 AM CST
Where
Travis County, 3.06 mi WNW of Cedar Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.230, -98.000

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some three inch diameter tree limbs and power poles near Cedar Valley.

Thunderstorm Wind, Comal

When
May 4, 8:34 AM CST
Where
Comal County, 1.8 mi E of Bulverde
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.730, -98.440

A thunderstorm produced wind gusts estimated at 60 mph that blew down a large business sign in Bulverde.

Thunderstorm Wind, Travis

When
May 4, 8:42 AM CST
Where
Travis County, 1.38 mi S of Austin Mabry
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.300, -97.770

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree in the Tarrytown neighborhood in northwestern Austin.

Thunderstorm Wind, Real

When
May 4, 10:18 AM CST
Where
Real County, 5.44 mi SW of Leakey Lewis Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.770, -99.850

A thunderstorm produced wind gusts estimated at 60 mph that blew down a large tree northwest of Leakey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756171, 756172, 756173, 756174, 756175, 758061, 756176, 756177, 756178, 756179.